Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Parkinson's Disease

Insomia and Ativan

05/03/2001

Question:

I am a 65 yr old male with tremor dominate PD. I have a great deal of trouble sleeping, laying awake all night listening to classical music to pass the time. I know every trick in the book about how to deal with this problem. But my brain just will not let go, I have "night starts" where I jerk or twitch just as I am getting sleepy, and after that window of opertunity passes, then I am in for a whole night of not sleeping. My only recourse is drugs, I have used restorill and it turns me "off" for a few hours, but I really did not sleep. Ativan works wonderfull, I sleep and my low back pain is helped, and my tremor gets 7 to 9 hours of rest which makes it easier to live with during the daytime. My question is how much trouble is the use of Ativan in the long run. Will it cause serious emotional problems like Valium did to me a few years ago? I am taking only Mirapex 1.5 mgs per day.

Answer:

Insomnia is a common side-effect of PD meds and can be part of the disease process itself. Benzodiazepines like Valium, Ativan and Restoril can be useful. However, they exacerbate depression which often accompanies PD. My own preference is to use Elavil in low doses, which also has mild antiparkinsonian effects, or Ambien. Changing the timings of your last dose of PD meds can also be worth trying.

For more information:

Go to the Parkinson's Disease health topic, where you can:

Response by:

Arif Dalvi, MD
Assistant Professor
College of Medicine
University of Cincinnati